NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Friday, December 2, 2016
Addiction and Substance Abuse
Are my chest pains a serious problem?
I am a 17 year old who used marijuana and smoked cigarrettes since i was 15. I have never had chest pains in the past but, recently I have experienced them. I noticed that a few minutes after smoking marijuana, my heart starts to beat faster and I can also feel it beat harder. There is also a strange pain in the left side of my chest. Even on days when I would not use marijuana, I would still feel the pains. On one occasion, I went to the hospital because the pain was very intense. The pains were extremely uncomfortable and I actually broke out into a cold sweat. When arriving at the hospital, I initially didn`t tell them that I had been smoking marijuana. However, the next day the doctor did realize that i had been using the drug. They ran a few tests and could not find anything wrong with me. A couple weeks later I used marijuana again and the same problem occured. Are my pains a serious problem?
Thank you for the question!
It does sound like the chest pains are serious and are very likely related to your cigarette and MJ smoking. It sounds like they may be pains from your lungs (rather than from your heart). The fact that you stopped smoking and they went away, and when you re-started smoking they came back, is pretty good evidence that there is a relationship.
Smoking tobacco or MJ, and certainly smoking both, is quite harmful to the lungs. Even though a person typically does not smoke as much when they smoke MJ compared to a cigarette smoker, the amounts of chemicals and soot in the MJ is enough to markedly increase symptoms from asthma, cough, bronchitis, and chest pains from the lungs.
Clearly you have had a pretty significant relationship with smoking MJ and cigarettes. Otherwise, you would never have gone back to them after what sounds like pretty scarry chest pains and emergency room visits. I would strongly urge you to stop using both, from a physical standpoint (your chest pains) and from a psychological standpoint (use over a long time in-spite of negative consequences).
Please write back if you have any further questions.
Ted Parran, MD
Associate Professor of General Medical Sciences
School of Medicine
Case Western Reserve University